Volume 12, Issue 30
If your eyes aren't working like
they used to, it could be this
simple deficiency
As we get older, one of the things many of us have to face is a loss in visual acuity. That means you can't see all that well. And it gets harder and harder to see those small lines on the eye chart. This can easily be remedied by a quick trip to the eye doctor for some glasses. But what if it's not the usual age-related decrease in visual acuity? What if your doctor looks on your retina and sees that your optic discs are becoming pale and you are getting something called optic nerve atrophy? Then what? Well, there's something you can do to fix this problem that's a lot easier than you might think.

Just late last year some researchers reported on a case of a woman who had developed optic atrophy from her "water-based diet." In an effort to control her weight, this woman was substituting water for food. Fortunately, her doctors were paying attention. They took the time to take a complete history and found out about her nutritionally deficient diet. And then they intervened before the damage was irreversible.

Continued Below...

Tingling Or Numbness In Your Hands Or Feet?

Finally, a natural solution that’s been shown to work...

Click Here To Learn More


Optic atrophy is a disease of the optic nerve resulting from a deficiency of certain nutrients essential for the normal functioning of nerve fibers. Usually it results from folic acid and vitamin B complex deficiencies. The most common causes are malnutrition, poor absorption, poor dietary habits, vegetarian diets, or chronic alcohol abuse. Other people at risk are patients who have had bariatric surgery for weight loss. Also, certain drugs deplete the body of folic acid. This includes antacids, drugs that block stomach acid (e.g. omeprazole, Nexium, etc.), non-steroidal anti-inflammatory drugs (ibuprofen, naprosyn, etc.), certain anti-cholesterol drugs (cholestyramine, colestipol, and colesevelam), some anti-seizure drugs (phentoin, pentobarbital, phenobarbital), sulfasalazine, triamterene, and methotrexate.

The main symptom of optic atrophy is a painless, gradually progressing decrease in the visual acuity of both eyes. It also can cause color blindness. The treatment is simple. If you are taking one of the drugs that cause folic acid deficiency, talk with your doctor about what to do. If the cause is something else, then just take some folic acid along with B-complex vitamins. I would suggest 10 mg of folic acid along with 100 mg of B-complex. You can find these at any health food store or pharmacy.

Yours for better health,

Sawicka-Pierko, A., I. Obuchowska, and Z. Mariak. "Nutritional optic neuropathy." Klin Oczna. 2014;116(2):104-10.

Possible Interactions with: Vitamin B9 (Folic Acid) | University of Maryland Medical Center http://umm.edu/health/medical/altmed/supplement-interaction
/possible-interactions-with-vitamin-b9-folic-acid#ixzz3Sxi55O4A
.

Subscribe now to Dr. Shallenberger's Second Opinion Newsletter and get up to 19 Free Reports
Free Report Reveals
The World's Most Effective Way To Melt Away Stress

This free weekly email service brings you cutting-edge information and Dr. Shallenberger's latest advice about your most pressing health concerns.

When you sign up you'll gain instant access to Dr. Shallenberger's newest Special Report:

The World's Most Effective Way To Melt Away Stress.

Connect With Dr. Shallenberger

Connect with Dr. Shallenberger on the Advanced Bionutritionals Facebook Page for his latest advice on your most pressing health concerns, breakthrough developments in natural health, his favorite supplements, special offers, and more.

Dr. Shallenberger's Favorites
Find out about Dr. Shallenberger's favorite vitamins, minerals, and herbs
Doctor's Favorites

Read More